Missouri, 2002

Lightning Strike in Missouri, August 23, 2002

August 23, 2002 · NWS SGF · 1 event in 1 county or zone

Lightning struck four individuals who got caught in an open field during a thunderstorm, and fled under a tree for shelter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Lightning struck four individuals who got caught in an open field during a thunderstorm, and fled under a tree for shelter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 23, 1:05 AM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Aug 23, 1:05 AM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT FRI AUG 23 2002

AS HAS BEEN THE CASE DURING THE LAST FEW NIGHTS...FORECAST AREA HAS
A FRONT ROW SEAT FOR NOCTURNAL CONVECTION TO OUR NORTH...BUT NO
SOUTHWARD DEVELOPMENT WAS INDICATED.  WATER VAPOR/RUC MID LEVEL
VORTICITY IMAGES SHOW ENERGY REMAINING ACROSS THE CENTRAL AND
NORTHERN PLAINS.

UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS WEAK
SURFACE FRONT SLOWLY MOVES SOUTH THROUGH THE OZARKS. 00Z SPRINGFIELD
SOUNDING HAD AN ANOMALOUS LAYER OF DEEP MOISTURE OFF OF THE SURFACE
...WHICH THE MODELS HAVE GRABBED ONTO...APPARENTLY IN ERROR.
FORECAST AREA SHOULD HAVE A RELATIVELY HIGH CHANCE OF RAIN TODAY...
AS OUTFLOW BOUNDARIES FROM CONVECTION TO OUR NORTH MOVE INTO THE
REGION. MADE A FEW CHANGES TO TIMING OF RAIN...WITH THE MAJORITY
EXPECTED THIS AFTERNOON. AM WARY OF THIS HOWEVER...AS ETA SUGGESTED
THAT THE CONVECTION FROM LAST NIGHT WOULD MOVE INTO THE FORECAST
AREA BY SUNRISE...WHICH DID NOT HAPPEN.

HEAT INDEX VALUES WILL ONCE AGAIN RISE TO NEAR 100 DEGREES THIS
AFTERNOON. WILL CARRY A HEADLINE BUT NO ADVISORY AT THIS TIME. DAY
SHIFT WILL HAVE TO WATCH IN CASE DEW POINT POOLING OCCURS AHEAD OF
SURFACE FRONT THIS AFTERNOON.

FORECAST AREA SHOULD SEE A LULL IN THE RAIN TONIGHT...AS LOW LEVEL
JET IS WEAKER AND MORE SOUTHWESTERLY THAT CURRENTLY INDICATED. WILL
KEEP THE LOW CHANCE POP CURRENTLY IN THE FORECAST DATABASE...BUT THE
DAY SHIFT MAY BE ABLE TO DROP THIS IF LATER MODEL RUNS CONTINUE TO
SHOW THIS TREND.

TRIMMED POPS OUT OF CENTRAL MISSOURI COUNTIES SATURDAY...AS MAIN
FORCING WILL BE LEFT FRONT QUADRANT OF UPPER LEVEL JET...WHICH WILL
AFFECT SOUTHWESTERN HALF OF THE FORECAST AREA.

WILL LEAVE CURRENT EXTENDED FORECAST ALONE AT THIS TIME:
CANADIAN/AVN CARVE OUT A MID LEVEL LOW JUST EAST OF THE FORECAST
AREA EARLY NEXT WEEK. MID LEVEL RIDGING JUST BEHIND THIS FEATURE
SHOULD KEEP THE FORECAST AREA DRY THROUGH MID WEEK.

ISC GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Aug 23, 5:00 AM CST, 4 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI AUG 23 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...
ESPECIALLY THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED.

AFTERNOON HEAT INDEX VALUES WILL RISE TO 100 TO 105 DEGREES THIS
AFTERNOON. USE CAUTION IF OUTDOORS IN THE HEAT THIS AFTERNOON.

* EXTENDED OUTLOOK THROUGH FRIDAY...

WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Greene

When
August 23, 9:30 AM CST
Where
Greene County, Willard
Deaths
4 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Greene2002-08-2370MaleUnder TreeDirect
Lightning, Greene2002-08-2371FemaleUnder TreeDirect
Lightning, Greene2002-08-2382MaleUnder TreeDirect
Lightning, Greene2002-08-2366MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313390.